How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 27955
Experience:  University of California at Davis graduate veterinarian with 45 years of experience
55012488
Type Your Dog Veterinary Question Here...
Dr. Michael Salkin is online now
A new question is answered every 9 seconds

My Veterinarian is off for the next 2 days but I need

Customer Question

My Veterinarian is off for the next 2 days but I need advice. My dog is on compound Theophylinne. It is upsetting his stomach and I need to know if there is something I can give him to help relieve the nausea.
Submitted: 8 months ago.
Category: Dog Veterinary
Expert:  Dr. Michael Salkin replied 8 months ago.

You're speaking to Dr. Michael Salkin. Welcome to JustAnswer. I'm currently typing up my reply.

Expert:  Dr. Michael Salkin replied 8 months ago.

Yes, over the counter dimenhydrinate (Dramamine, Gravol) dosed at 2-4 mg/lb up to every 8 hours should be helpful. Please consider replacing the often poorly tolerated theophylline with either albuterol or terbutaline. Please respond with further questions or concerns if you wish.

Customer: replied 8 months ago.
We have tried so many medications over the last 4 months, Theophylinne is the first one to work for longer then a few days.
Are there long term effects of Theophylinne?
Customer: replied 8 months ago.
My dog just vomited, would this medication still work?
Expert:  Dr. Michael Salkin replied 8 months ago.

Thank you for the additional information. No, we don't expect any long term effects. Any adverse effects such as nausea, vomiting, insomnia, heartburn, diarrhea, increased appetite, increased thirst, and increased volume of urine generally resolve with chronic administration in conjunction with monitoring and dosage adjustments. Please continue our conversation if you wish.

Expert:  Dr. Michael Salkin replied 8 months ago.

Are you referring to theophylline or dimenhydrinate?

Customer: replied 8 months ago.
The dimenhydrinate
Expert:  Dr. Michael Salkin replied 8 months ago.

Wait a few hours for Gibson's stomach to settle and then dose with the dimenhydrinate. I would also fast Gibson for that length of time. Water should be left down but if drinking induces more vomiting, please replace his water with ice cubes for him to lick.

Customer: replied 8 months ago.
He has no interest in either water or food at the moment. I will start up the dimenhydrinate later today to see if it helps.
Is there a time frame to know if the dimenhydrinate is working?
Expert:  Dr. Michael Salkin replied 8 months ago.

It takes effect rapidly. You would see a positive change within an hour of dosing.

Customer: replied 8 months ago.
Okay, thank you so much for your help, it is greatly appreciated!
Expert:  Dr. Michael Salkin replied 8 months ago.

You're quite welcome. I can't set a follow-up in this venue so please return to our conversation - even after rating - with an update at your convenience. You can bookmark this page for ease of return.